Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 62, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 16, 1997, 3:52 PM EDT for Greene County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 1997, 3:52 PM EDT (19:52 UTC)
- Expired
- Jul 16, 1997, 4:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Greene County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1970 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 161953 RRA SVRMHX NCC079-162030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 352 PM EDT WED JUL 16 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 430 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...GREENE COUNTY AT 350 PM DOPPLER RADAR IN NEWPORT INDICATED A SEVERE THUNDERSTORM JUST SOUTHWEST OF SNOW HILL. THE STORM IS MOVING SLOWLY NORTHEAST AT 5 MPH AND WILL AFFECT AREAS FROM JASON TO SNOW HILL. LARGE HAIL AND GUSTY WINDS TO 60 MPH ARE LIKELY WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:57 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 16, 1:57 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 157 PM EDT WED JUL 16 1997 RDU: WELL INLAND...EVE TSTMS THEN P/C LATE. NR CST...P/C CHC TSTM ALL NGT. LO/MID 70S. THU/FRI...P/S HUMID CHC AFT/EVE TSTMS EACH DAY. 80S BCHS AND OTR BNKS WITH 90-94 INLAND. DISC: PC CAPE PROGRAM AND ADAP ANAL DEFINITELY SHOW POTENTIAL OVR INLAND SECTIONS. CAPES NOW ARND 4000J INLAND AND ATMOS IS VRY UNSTABLE. JUST WAITING FOR TRIGGER FRM SFC TROF OR EVENTUALLY C-BRZ COMBINED WITH WK DISTURBANCE ALFT APPROACHING FRM W. THINK TSTMS WILL BE ARND LTR THIS AFT/EEARLY TNT WITH PSBL PULSE SVR. THE SFC TROF DRIFTS SLOLY EWD OVN AND THERE IS WK UPP FORCING...AM WORRIED A TSTM IS STILL PSBL AT THE CST LTR TNT DESPITE LOSS OF HEATING... GRIDDED DATA IS HINTING AT THIS SCENARIO. THU/FRI...WEAK SFC TROFINESS STILL ARND ALONG WITH THE C-BRZ. ATMOS STILL WRM/HUMID AND UNSTABLE ENUF FOR SCT TSTMS EACH DAY. ALFT THERE SEEMS TO BE A WEAKNESS OR SHEAR AXIS OVER ERN NC. LUKS LIKE USUAL SUMMER WX WITH 80S BCHS AND LO 90S INLAND WITH TYPICAL DIURNAL CHC TSTMS. CWF: MAINLY SW FLOW. AS TROF APPROACHES TNT THERE WILL PROB BE 15-20 KT AS WK LO LVL JET SETS UP OVR THE WTR...THIS IS TYPICAL. ONLY FAR SRN WTRS COULD ESCAPE THIS BUT WONT SPLIT FOR NOW GENERAL SW FLOW 15 KT OR SO THU INTO FRI. SEAS HIER S OF HAT 3-5 FT BEC OF LONG FETCH AND PERSISTENT SW FLOW...FPSN7 SEAS WILL BE WELL UNDERDONE AS USUAL AS ALRDY GD SOLID 3-4 FT UP HERE. .MHX...NONE. GATES
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.